Keeping Children Safe

 

If you have young children or grandchildren, you are probably used to being on the lookout for danger in your home and the child's play areas. But a doctor's office or clinic might be an unrecognized source of danger, as one mother learned.

Some medical and dental procedures require people to remain still for a long time. This is almost impossible for young children. Medical procedures like certain X-rays, CT scans, or MRI tests can also be scary to children. To help, the doctor or dentist may prescribe a sedative for a child before the procedure.

In 2005, FOX 9 news in Minneapolis reported a tragic story. A 15-month-old child died after drinking the contents of a bottle that contained her heart medicine, Tambocor (flecainide). Since birth, the child's parents had given her three doses each day to slow her racing heart. But in a matter of minutes, the child was able to open the prescription bottle and drink all the medicine. The overdose of what was once life-saving medicine killed her.

A kindergarten student was wearing a Daytrana (methylphenidate) patch on his skin when he arrived at school. Daytrana is a medicine used to treat Attention Deficit Hyperactivity Disorder (ADHD), a condition that makes it hard for children to control their behavior and/or pay attention.

A child's father went to the pharmacy to pick up a prescription for liquid amoxicillin, an antibiotic used to fight infections. The liquid form of this medicine starts as a powder that needs to be mixed with a specific amount of water by the pharmacist before use. By mistake, the pharmacist gave the child's father the bottle of medicine with just the powder.

Vaccines are made in different strengths for children and adults. But sometimes, children get the adult's strength, and adults get the children's strength by mistake. For example, two children less than the age of 7 received Adacel (Tdap), an adolescent/adult-strength vaccine to prevent diphtheria, tetanus, and pertussis (whooping cough).

If your child is taking a liquid antibiotic, notice how it smells. Chances are, the pharmacist had to add water to the medicine to make it liquid right before you picked up the prescription. On occasion, pharmacists have made mistakes when preparing these medicines.

Most people recognize that accidental poisonings in children are a daily occurrence in the US. But you may be surprised to learn one common source of these poisonings: grandparents’ medications! A scientific study conducted at the Long Island Poison Center1 found that about two of every 10 medicine poisonings in children involved grandparents’ medications. Most of these poisonings, caused by what the study participants called the “Granny Syndrome,” involved grandparents’ medicines that had been left on a table or countertop, on low shelves, or in grandmothers’ purses.

Our database of reported medication errors now contains hundreds of cases of accidental mix-ups between adult and pediatric products used to immunize patients against diphtheria, tetanus, and pertussis (whooping cough). Several reports involve errors that affected numerous patients. In one report alone, 80 clinic patients were given the wrong vaccine. In all, these mix-ups may be affecting thousands of patients given that not all cases are reported to ISMP. We first reported this problem in 2006 (Institute for Safe Medication Practices. Adacel (Tdap) and Daptacel (DTaP) confusion. ISMP Medication Safety Alert! August 24, 2006).

You may have seen some advertisements for testosterone gel products that men can apply to the skin when they have documented low testosterone (male hormone) levels. Restored testosterone may lead to increases in sexual desire, mood and energy.

Page 4 of 5

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work